I was prescribed Lamisil for a fungal toenail infection. Seventeen days later, on a Friday, I had a rash all over my hips and legs as well as on my hands and elbows. The itching intensified - I broke out in hives at the back of my neck and it spread all the way to the top of my head. My other side-effects included pain and indigestion, a sore throat, no appetite and swelling in my joints.
As time went by, these adverse effects fluctuated in form and intensity. By Saturday (more than a week after the onset), the symptoms had almost completely subsided, but seem to reappear every day on another part of my body.
This has probably been the most uncomfortable experience I have ever had to live through. I would not wish for anyone else to suffer as I have suffered. I hope that serious consideration is given for the withdrawal of this brutal drug. - Philippa D'Arcy, via e-mail
WDDTY replies: Lamisil is one of the two most commonly prescribed drugs for fungal skin diseases - the other is Grisovin [griseofulvin] - and both come with marked side-effects. See Harald Gaier's column on fungal diseases (WDDTY vol 14 no 6, page 6) for alternative treatments for such conditions.